Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 1, NWS St. Louis, MO

January 11, 202417 counties in Illinois; 29 counties in Missouri

NWS St. Louis, MO issued this wind advisory at Jan 11, 2024, 12:56 PM CST for 17 counties in Illinois; 29 counties in Missouri. It took effect at Jan 12, 2024, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 12:56 PM CST (18:56 UTC)
In effect from
Jan 12, 2024, 12:00 PM CST
Expired
Jan 13, 2024, 3:05 AM CST
In force
15 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS73 KLSX 111856
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
1256 PM CST Thu Jan 11 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121000-
/O.NEW.KLSX.WI.Y.0001.240112T1800Z-240113T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Pittsfield, Belleville, Edwardsville,
Vandalia, Saint Louis, Salem, Washington, Sullivan, Quincy,
Alton, Columbia, Cahokia, Mount Sterling, Mexico, Hannibal, Saint
Charles, Centralia, Litchfield, Sparta, Jefferson City, Union,
Farmington, Bowling Green, Fulton, and Chester
1256 PM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, northeast, and southeast 
  Missouri.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...Un areas with fresh snow gusty winds will be able to 
  blow snow, resulting in reduced visibility at times. Gusty winds 
  will blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles traveling on north-south roads. Use extra caution.

&&

$$

MRM
3 follow-up statements
051 
WWUS73 KLSX 111909
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
109 PM CST Thu Jan 11 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121100-
/O.CON.KLSX.WI.Y.0001.240112T1800Z-240113T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Pittsfield, Belleville, Edwardsville,
Vandalia, Saint Louis, Salem, Washington, Sullivan, Quincy,
Alton, Columbia, Cahokia, Mount Sterling, Mexico, Hannibal, Saint
Charles, Centralia, Litchfield, Sparta, Jefferson City, Union,
Farmington, Bowling Green, Fulton, and Chester
109 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM CST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, northeast, and southeast 
  Missouri.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...In areas with fresh snow gusty winds will be able to 
  blow snow, resulting in reduced visibility at times. Gusty winds 
  will blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles traveling on north-south roads. Use extra caution.

&&

$$

MRM
323 
WWUS73 KLSX 120858
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
258 AM CST Fri Jan 12 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130000-
/O.CON.KLSX.WI.Y.0001.240112T1800Z-240113T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Cahokia, Saint Charles, Quincy, Union,
Columbia, Litchfield, Sparta, Washington, Salem, Saint Louis,
Alton, Vandalia, Sullivan, Jefferson City, Chester, Bowling
Green, Mexico, Mount Sterling, Farmington, Centralia, Fulton,
Pittsfield, Hannibal, Edwardsville, and Belleville
258 AM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM CST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, northeast, and southeast 
  Missouri.

* WHEN...From noon today to 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Pfahler
066 
WWUS73 KLSX 130905
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
305 AM CST Sat Jan 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131015-
/O.CAN.KLSX.WI.Y.0001.000000T0000Z-240113T1200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Salem, Vandalia, Jefferson City, Alton,
Centralia, Saint Charles, Hannibal, Bowling Green, Pittsfield,
Belleville, Chester, Sparta, Columbia, Cahokia, Washington,
Litchfield, Saint Louis, Mexico, Mount Sterling, Quincy, Fulton,
Sullivan, Farmington, Union, and Edwardsville
305 AM CST Sat Jan 13 2024

...WIND ADVISORY IS CANCELLED...

Winds continue to slowly decrease in strength this morning, below 
speeds strong enough to cause tree damage and power outages.

$$

Pfahler

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:37 AM CST, 1 hour 19 minutes earlier. Its key messages:

  • A winter storm is still expected to impact portions of the region, and its approximate track is similar to the last forecast issuance. Where a wintry mix of freezing rain, sleet, but mostly accumulating snow is expected across portions of northeastern Missouri and west- central Illinois, a Winter Weather Advisory has been issued.
  • Dangerously cold temperatures and wind chills are still expected this weekend into early next week, with wind chills dropping to as low as -20 to -30F.
  • Another round of snow is possible (50% chance) for areas along and south of I-70 Sunday into Monday. If snow occurs, the probability that it will be under an inch is 90%+ for a majority of the area.
Area forecast discussion, Jan 11, 11:37 AM CST, 1 hour 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CST Thu Jan 11 2024

.KEY MESSAGES...

- A winter storm is still expected to impact portions of the
  region, and its approximate track is similar to the last
  forecast issuance. Where a wintry mix of freezing rain, sleet,
  but mostly accumulating snow is expected across portions of
  northeastern Missouri and west- central Illinois, a Winter
  Weather Advisory has been issued.

- Dangerously cold temperatures and wind chills are still expected
  this weekend into early next week, with wind chills dropping to
  as low as -20 to -30F.

- Another round of snow is possible (50% chance) for areas along
  and south of I-70 Sunday into Monday. If snow occurs, the
  probability that it will be under an inch is 90%+ for a majority
  of the area.

&&

.SHORT TERM... (Through Friday Night)
Issued at 403 AM CST Thu Jan 11 2024

A compact shortwave can be seen in current water vapor imagery
pushing into the Great Lakes region with its surface reflection on a
similar trajectory. The only impacts thus far from this feature in
the CWA, and all that is expected, is a brief period of gusty winds
early this morning and low clouds across northeastern Missouri and
west-central Illinois. As this shortwave moves further eastward
today, subtle upper-level ridging will build into the region as a
trough digs over the western CONUS. Periods of sun are expected
across much of the area and temperatures will be seasonable to just
above normal. The exception to these temperatures is northeastern
Missouri and west-central Illinois where lingering snow pack and a
cold front via the passing low will keep temperatures cooler.

Later this evening into the overnight hours, the trough will eject
out into the Great Plains and push a surface low out of the Southern
Plains toward the Middle Mississippi Valley. Precipitation will
blossom over the region thanks to strong warm air advection ahead of
the low tonight. The low track remains further north/northwest than
it was 24 hours ago and comparable to the last forecast package per
guidance consensus, so precipitation within this warm air advection
belt is expected to be rain for most of the area. The exception to
this is portions of northeastern Missouri and west-central Illinois
where near to subfreezing surface air will support wintry
precipitation. Recent guidance suggests this could be more of a mix
than previous indicated, with varying degrees of saturation (or lack
thereof) within the dendritic growth zone and a warm nose centered
around 850mb. This will result in periods of mixing between snow,
freezing rain, or sleet during the overnight and early morning
hours. There is some uncertainty with how long wintry precipitation
will last into the morning in this portion of the CWA due to surface
temperatures. There will be strong warm air advection going on, but
how far north above freezing air gets and how much the current
snowpack plays a roll remains uncertain. I've currently split the
middle ground and have wintry precipitation ending through the early
morning hours, but I can't rule out that it lingers longer. With the
further northeastward track of the low and greater warm air
advection over the CWA than previously anticipated 24 hours ago,
there is now a low chance (20-30%) for warm-sector thunderstorms
overnight into tomorrow morning. Low effective shear is expected to
limit storm strength and keep a threat for severe weather south of
the region.

As the low moves through the CWA during the day on Friday,
deterministic guidance continues to show the pairing of the right
entrance/left exit region of two upper-level jet streaks over the
Midwest, increasing vertical motion and deepening the low. Where
exactly along the low's track this occurs still varies among
guidance and has implications on snow totals for the CWA. Some
guidance still shows enough frontogenical forcing within the
deformation zone as the low departs the area to produce a quick 1-2"
of snow as subfreezing air rushes into the CWA. The 00z HREF
membership shows varying placement or existence of this band, though
if it is to occur, generally the region along and north of I-44 in
MO and I-70 in Illinois is favored. If this band does occur, impacts
to the Friday evening commute are expected. The uncertainty in this
band's occurrence and placement is why snowfall has ranges of 2-4"
between higher and lower amounts. Where confidence is highest in
accumulations of a couple inches paired with the threat of a glaze
of ice tonight across northeastern Missouri and west-central
Illinois, a Winter Weather Advisory has been issued.

Even if snow amounts are minor, the deepening low will cause winds
to strengthen and gust up to 45 mph Friday afternoon and evening for
much of the area. Confidence in gusts higher than this (Wind
Advisory criteria) are increasing, but uncertainty in where the low
deepens and by how much prevents the issuance of a Wind Advisory at
this lead time. The threat of greater snowfall paired with these
gusty winds causing blowing and drifting of snow could warrant
expansion of the Advisory at a later time.

Falling snow will exit the region to the east Friday evening into
the overnight hours, though gusty winds will continue to blow what
snow has fallen around. Bitterly cold air will begin moving into the
CWA as well, with overnight lows expected to be in the teens and
single digits. The winds will combine with the cold to produce wind
chills in the single digits in southern portions of the CWA to
nearly -15F across far northeastern Missouri.

Elmore

&&

.LONG TERM... (Saturday through Wednesday)
Issued at 403 AM CST Thu Jan 11 2024

In the wake of Friday's weather system, deep westerly to
northwesterly flow will setup over the Middle Mississippi Valley and
continue to advect anomalously cold air into the CWA. As this cold
air continues to poor into the CWA, temperatures will likely range
wildly from north to south on Saturday. With the surface low
continue to move well east of the area, the pressure gradient will
slacken and winds will decrease. However, they will still be breezy
enough to combine with temperatures to give the area frigid
conditions. As the overall pattern holds into the night, arctic air
will only continue to move into the region, with a majority of areas
seeing lows around 0 degrees. When factoring in the winds, wind
chills will be driven down to roughly -5 to -15 for southeastern
Missouri and southwestern Illinois with values of -15 to -30 for
areas along and north of I-70. A majority of the area will not see
temperatures rise above 20F, with northern portions of the area
struggling to get out of the single digits. Due to narrow ensemble
spread, confidence in this degree of cold is very high as well as
its duration through Tuesday. This will create a prolonged period of
dangerous conditions for those who are exposed to the cold.
Frostbite and hypothermia will occur for those who are not properly
protected while outdoors.

Mixing in with this cold will be a chance for light snow for
portions of the CWA. A cold front will move into the area Sunday,
with frontogenesis and upper-level forcing via a shortwave and a jet
streak will utilize what little moisture there is over the region to
produce a medium chance (50%) of light snow. While there is still
some variability among ensembles as to how far north or south this
snow will fall relative to the CWA, the consensus is generally along
and south of the I-70 corridor Sunday into Monday. The probability
for an inch or more is tops out around 10% across far, far
southeastern Missouri, so confidence is currently high that this
will be a light snow.

While ensemble consensus is that we will see a rise in temperatures
toward the middle of next week, there is not much support for above
freezing values due to a strong signal for continued troughing over
the Midwest.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1128 AM CST Thu Jan 11 2024

A busy TAF period ahead. VFR conditions will continue through the
afternoon, degrading as MVFR stratus moves into the terminals
ahead of the approaching weather system. Rain and a few embedded
thunderstorms will move into the area this evening, lingering
overnight until cold air moves in and rain transitions to snow
and thunderstorms diminish. This transition will happen during the
end of the TAF period for the central Missouri and west-central
Illinois terminals (KCOU, KJEF, KUIN), but during the afternoon at
KSTL. MVFR ceilings will persist through the precipitation and
could drop into the IFR category, though confidence in this is low
at this point. Visibility will drop with precipitation,
particularly once snow begins to fall.

Winds will quickly become easterly through the first few hours of
the TAF period. Winds will pick up and become gusty overnight as
the leading edge of the system moves into the region. Winds will
diminish during the late evening/early morning hours as the center
of the low moves across the area. Behind the system, during the
afternoon, winds will pick up from the west with sustained winds
in the 30s and gusts into the upper 38s to 40. These very strong
winds will last into Saturday morning.

SPECIFICS FOR KSTL:

Rain will transition to snow at KSTL during the mid afternoon
(2-4pm), with a brief period of wintry mix possible during the
transition. Snow accumulations are expected to be between a trace
and 2 inches across the broader STL metro area by the very end of
the event. Snow will push northeast out of the terminal during the
early evening. Winds will remain elevated as previously mentioned,
and will be capable of blowing snow around to reduce visibility
beyond the current TAF period.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 PM this evening to midnight CST
     Friday night for Knox MO-Lewis MO-Marion MO-Monroe MO-
     Shelby MO.

IL...Winter Weather Advisory from 9 PM this evening to midnight CST
     Friday night for Adams IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 11, 4:13 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
413 AM CST Thu Jan 11 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
413 AM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A mix of accumulating snow, freezing rain, and sleet is expected
tonight across portions of northeastern Missouri and west-central
Illinois. See the Winter Weather Advisory for details.

There is a low chance for thunderstorms tonight south of the Winter
Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow is expected Friday into Friday night across the
region with the highest amounts along and north of I-44 in Missouri
and I-70 in Illinois, particularly in the Winter Weather Advisory

Dangerously cold wind chills are expected Saturday night through
Tuesday morning, mainly in parts of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report occurrences and accumulations of
wintry precipitation to NWS St. Louis.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:06 AM CSTWinter Weather AdvisoryLSXAdams, Brown45 hr

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.